Tamoxifen Tigress

Although I have crossed the finishing line in the Triathlon from hell, I have the delights of Tamoxifen to contend with for the next 5 years. My tumours were hormone receptive which means that I have been prescribed Tamoxifen to prevent recurrence.

In a similarly cavalier way to the one in which I approached radiation, I thought that swallowing a pill every day would be no big deal. Then I learned about the effects of Tamoxifen and the reservations many women have about taking it, especially over a prolonged period of time.

Tamoxifen is seemingly a pretty strong medication with a number of equally strong side effects.  Just what a body recovering from surgery, chemo and radiation needs! That gives a choice between more long term strong drugs and the possibility of the cancer beast returning. Not much choice really, in other words. The more serious side effects include – blood clots, strokes, uterine cancer, and cataracts and the list of less serious side effects is very long!

In my first check after chemo, Dr W2 prescribed my Tamoxifen. And as an indicator of things to come, he also prescribed a calcium supplement as one of the side effects can be to affect bone density. Incidentally, those supplements are enormous – about the size of a brick and just as difficult to swallow.

Already I am experiencing a few of Tamoxifen’s delights. As I still have a number of residual side effects or after effects from chemo, it is not always so easy to know what is caused by Tamoxifen. For example, the nasty bruise on my big toe. It is not getting any smaller, and I read that a number of women on Tamoxifen lose finger and toe nails so I am not sure if I have that treat in store. Similarly, I have a permanent sensation of coldness in my toes and increasing numbness. My toes feel too big for my feet and they are awkward to move. My fingers still have that annoying neuropathy (numbness) and it is still difficult to do up buttons, write, and other fine motor tasks. I discovered yesterday that I am incapable of peeling an orange!!

One horrible side effect is a visibly fuzzy face – how gross! I can see a down developing on my face and am going to have to get rid of it somehow before I am thrown out of the ladies changing room! I keep thinking it might just fall off and putting off the task of finding some appropriate way of getting rid of it.

Another effect is that my personal thermostat is broken. It is common to experience hot flushes and I sure have my fair share of them, especially at night. However, I also have a strange sensation of cold frequently, a real cold spell. I lurch between shivering and wrapping myself in the sheet and then have to throw off all covers and try and cool.

Something I have been trouble with a little, but not greatly so far (touch wood quickly) is leg cramp. Though when I do get them, my goodness they make me squeal. Considering the most common time for them seems to be just before dawn, it is a great way to wake me up!

The other hormonal type side effect is one which is not too problematic for me – one of moodiness and irritability. Not much fun for those around me though!

I have only been on Tamoxifen for a couple of months but already I feel its effects. The thought of taking it for 5 years is daunting – but let’s face it – the alternative is a site worse!

Advertisements

4 thoughts on “Tamoxifen Tigress

  1. Wow, Philippa, i have nothing to say to that. It sounds incredibly horrible but then as you say the alternative is unthinkably horrible. Hugs and kisses to you – and good luck to Jiggly as he will have his work cut out for the foreseeable future too!!

    Jancis xxxxxxx

    • Thanks J – serves me right for being nonchalent about it!! But hey, it’s only 5 years minus 2 months…………..
      xxx

  2. Philippa, I’ve just found your blog and love reading it. It’s bizarre that so much of what you are experiencing, I am also, but so much is so different. I am about to go on tamoxifen and have lots of thoughts about whether I should or shouldn’t.

    • Thank you so much for your comment and the encouragement 🙂

      Yes, I am always astounded by how many of us experience often the same kind of side effects but also similar emotions and fears, and often a completely different set of effects.

      My own reflection on Tamoxifen is that although it is a fairly heavy med, I find the side effects manageable, and I am carefully monitored. I do feel a sort of peace of mind, knowing that I am doing what I can. But as you say, we are all different and whatever choice we make must be the right one for us personally. Good luck with your decision, and especially warm wishes for your health.
      P
      x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s